Iowa, 2012Damaging Wind in Iowa, August 8, 2012
August 8, 2012 · NWS ARX · 1 event in 1 county or zone
A line of thunderstorms produced a wind gust of 63 miles per hour at the Northeast Iowa Regional airport just outside of Charles City (Floyd County) in the evening hours of August 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced a wind gust of 63 miles per hour at the Northeast Iowa Regional airport just outside of Charles City (Floyd County) in the evening hours of August 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 8, 5:37 PM CST, 8 minutes earlier.
Area forecast discussion, Aug 8, 5:37 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT WED AUG 8 2012
.SHORT TERM...
637 PM CDT WED AUG 8 2012
HAVE UPDATED THE FORECAST TO ACCOUNT FOR THE EASTWARD PROGRESS OF CURRENT
RAIN AND STORMS AREA SEEN OVER SOUTHEAST MINNESOTA AND NORTHEAST
IOWA. IDEA IS THAT PRECIPITATION WILL SPREAD EAST ANCHORED ON
CONVERGENCE IN THE INVERTED TROUGH AREA EXTENDING FROM THE LOW
CENTER SOUTHWEST OF MASON CITY IOWA. EXPECT THE STORMS TO USE THE
AVAILABLE MLCAPE AROUND 1000 J/KG OVER NORTHCENTRAL IOWA AND
CONTINUE TO SLOWLY WORK SE OVER NEXT HOURS. FURTHER NORTHEAST INTO
WRN WI NEAR KLSE...EXPECT LESS CONVECTIVE COVERAGE AND MAINLY
RA/-RA TO AFFECT THE AREA FROM 8-11 PM.
INTENSITY WILL SLOWLY DIMINISH THROUGH NEXT FEW HOURS. ISOLATED
SVR CANNOT BE RULED OUT IN NERN IA.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
304 PM CDT WED AUG 8 2012
08.12 MEDIUM RANGE MODELS ARE INDICATING THE SHORTWAVE TROUGH WILL
SLIDE ACROSS THE REGION DURING THE DAY ON SUNDAY INTO SUNDAY NIGHT.
THIS SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE AREA. THE COOLER TEMPERATURES WILL CONTINUE ON SUNDAY WITH
HIGHS ONCE AGAIN IN THE 70S. TEMPERATURES ARE EXPECTED TO WARM
THROUGH THE MIDDLE OF THE WEEK AS A TROUGH MOVES INTO THE PACIFIC
NORTHWEST AND UPPER LEVEL RIDGING ATTEMPTS TO BUILD INTO THE
FORECAST AREA. THE ECMWF IS SHOWING 850 MB TEMPERATURES WARMING INTO
THE 18 TO 22 C ON TUESDAY. PLAN ON HIGHS CLIMBING BACK INTO THE 80S
TO AROUND 90 TUESDAY INTO WEDNESDAY. A POTENT COLD FRONT AND UPPER
TROUGH IS EXPECTED TO IMPACT THE REGION TUESDAY INTO WEDNESDAY. THIS
SYSTEM WILL BRING HIGH CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE
AREA. A LITTLE TOO FAR OUT TO NAIL DOWN EXACT DETAILS ON IF THERE
WOULD BE A SEVERE THREAT..BUT WILL HAVE TO KEEP A CLOSE WATCH ON
THIS THE NEXT FEW DAYS.
&&
.AVIATION...TONIGHT AND THURSDAY
635 PM CDT WED AUG 8 2012
HAVE INCLUDED SOME RA IN THE KLSE TAF BASED ON CURRENT RADAR AND
TIMING. BASED ON A SHRA AT KONA AND 2 1/2 SM REPORTED LAST HOUR...HAVE
DECIDED TO LOWER THE VSBY A BIT BASED ON PERIODIC RA/RA+ IN THE
-SHRA ACTIVITY AT KLSE. WITH LIMITED INSTABILITY AND MORE -RA
EXPECTED...HAVE NOT INCLUDED A TS MENTION IN THE TAF AT KLSE THIS
EVENING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
304 PM CDT WED AUG 8 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...BAUMGARDT
LONG TERM...WETENKAMP
AVIATION...BAUMGARDT
Hazardous weather outlook, Aug 8, 4:00 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT WED AUG 8 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ANY
STORMS THAT DEVELOP ARE NOT EXPECTED TO REACH SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ON THURSDAY AS THE
STORM SYSTEM CONTINUES TO MOVE THROUGH THE REGION. AGAIN...NO SEVERE
WEATHER IS EXPECTED.
THERE IS ALSO A CHANCE FOR A FEW THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 94 FROM SATURDAY NIGHT INTO SUNDAY. AT THIS TIME...IT
APPEARS THAT ANY RISK OF SEVERE WEATHER IS LOW WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MW
In the hours before
Special weather statement, Aug 8, 2:42 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
342 PM CDT WED AUG 8 2012
MNZ086-087-094-082115-
DODGE-MOWER-OLMSTED-
342 PM CDT WED AUG 8 2012
...STRONG THUNDERSTORM MOVING ACROSS PARTS OF DODGE...MOWER AND
OLMSTED COUNTIES...
AT 336 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SARGEANT...MOVING EAST AT 20 MPH.
WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THIS THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
OSLO...HAYFIELD...ROCK DELL...WALTHAM...INTERSTATE 90 AND COUNTY 1.
ZT
Special weather statement, Aug 8, 3:30 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
430 PM CDT WED AUG 8 2012
MNZ086-087-094-095-082200-
DODGE-FILLMORE-MOWER-OLMSTED-
430 PM CDT WED AUG 8 2012
...STRONG THUNDERSTORMS EXPECTED IN DODGE...FILLMORE...MOWER AND
OLMSTED COUNTIES...
AT 428 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
BLOOMING PRAIRIE TOWARD INTERSTATE 90 NEAR STEWARTVILLE...MOVING
EAST AT 15 MPH.
WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THIS STRONG THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
GRAND MEADOW...I 90 EXIT 205...HIGH FOREST...STEWARTVILLE...I 90 EXIT
209...RACINE AND HIGHWAYS 63 AND 16.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.
HALBACH
Special weather statement, Aug 8, 4:21 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT WED AUG 8 2012
IAZ008-MNZ086-087-094-095-082330-
DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-
521 PM CDT WED AUG 8 2012
AT 505 PM...DOPPLER RADAR INDICATED SHOWERS AND SOME STRONG
THUNDERSTORMS FROM NEAR STEWARTVILLE...OR I-90 SOUTH OF
ROCHESTER...THROUGH AUSTIN...TO NORTH OF MASON CITY ALONG I-35.
THIS AREA OF WEATHER IS MOVING VERY SLOWLY TO THE SOUTHEAST AT 20
MPH.
WITH THE STRONGER STORMS...PEA TO DIME SIZED HAIL...WIND GUSTS OF 40
TO 50 MPH...DEADLY LIGHTNING...AND TORRENTIAL DOWNPOURS ARE
POSSIBLE. AN ISOLATED AND BRIEF TORNADO CANNOT BE RULED OUT...AND IT
WOULD BE MOST POSSIBLE WITH STORMS WHERE IT HAS NOT RAINED
PREVIOUSLY TODAY.
LOCATIONS THAT MAY BE AFFECTED THROUGH 630 PM INCLUDE...
STACYVILLE...SPRING VALLEY...LYLE...STACYVILLE...ST. ANSGAR...LE ROY
AND OSAGE.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. THERE IS A CHANCE THAT A SEVERE THUNDERSTORM WARNING MAY BE
NEEDED FOR LOCALIZED AREAS THROUGH 7 PM. TAKE SHELTER IF STORMS
APPROACH.
BAUMGARDT
Special weather statement, Aug 8, 5:27 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT WED AUG 8 2012
IAZ008>010-018-019-MNZ094-095-090030-
CHICKASAW-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-WINNESHIEK-
627 PM CDT WED AUG 8 2012
...STRONG STORMS OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA...
AT 616 PM...DOPPLER RADAR INDICATED A LINE OF RAIN AND STRONG
THUNDERSTORMS FROM SPRING VALLEY MINNESOTA...TO NEAR LE ROY...TO
NEAR OSAGE...TO JUST WEST OF CHARLES CITY...TOWARD IOWA FALLS. THIS
LINE IS MOVING SOUTHEAST SLOWLY AT 20 TO 30 MPH.
WIND GUSTS OF 40 TO 50 MPH...TORRENTIAL DOWNPOURS AND FREQUENT
DANGEROUS LIGHTNING WILL ACCOMPANY THE STRONGEST THUNDERSTORMS.
LOCATIONS IN IOWA THAT MAY BE AFFECTED THROUGH 730 PM
INCLUDE...MARBLE ROCK...CHARLES CITY...OSAGE...NEW HAMPTON...AND
CRESCO.
IN MINNESOTA THROUGH 7 PM...LE ROY...OSTRANDER...AND YORK.
PREPARE NOW FOR POSSIBLE STRONG STORMS. MOVE INDOORS WHEN STORMS
APPROACH AS LIGHTNING WILL BE A THREAT. IF A WARNING IS
ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.
BAUMGARDT
Thunderstorm Wind, Floyd
- When
- August 8, 5:45 PM CST
- Where
- Floyd County, 0.41 mi WNW of Charles City Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.072, -92.608
The automated weather observing system at the Charles City airport measured a wind gust of 63 miles per hour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403490.